Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

149 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suffering from anxiety, weight loss, disturbed sleep and loneliness. Is sertraline and clonax safe?

Answered by
Dr.
Dr. Ashish Mittal

Psychiatrist

Practicing since :2004

Answered : 1856 Questions

default
Posted on Fri, 4 Jan 2013 in Anxiety and Stress
Question: My mother has been suffering from a constant feeling of anxiety, loneliness, no interest in food which has in fact led to weight loss, disturbed sleep etc. for past several months. She also frequently complains of trembling knees, legs, feet and tearfulness from time to time. She consulted a local general physician for her symptoms and underwent check-ups for any underlying diseases. She was prescribed sertraline 100 mg every morning and clonax 0.5 mg. She was highly reluctant to take the medicines for fear of side effects. However, after a lot of coaxing from us she took both the pills at the same time (at around 9 PM). She could not sleep all night, was feeling drowsy, weak, nauseated and jittery the next day till late evening so much so that she had to take the day off from work (She is a professional and needs to be attentive at least from 8AM to 1PM). My questions to you are these:

1.     In your opinion, are sertraline and clonax the right combination for her?
2.     If yes, what would be the best time for her to take these meds, considering her job profile?
3.     Is 100 mg sertraline a bit too much to start with? Would it be better if she starts with a lower dose and goes up to a higher dose?
4.     She has taken alprax in the past and says it makes her feel better. Can she substitute the clonax with alprax?
5.     How many days/ weeks might it take for the side effects to settle down. Is it safe for her to continue the medicines?

doctor
Answered by Dr. Ashish Mittal 4 hours later
Hello,
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

From description it appear that she is having anxiety disorder. Anxiety occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter.

In drug treatment two types of medicine used. For immediate relief of anxiety benzodiazepines group (clonax) of medicines are used and for long term relief most commonly SSRI (selective serotonin reuptake inhibitors) (like sertraline) are used. SSRI takes around 3-4 weeks to show its effect. Non drug treatment like cognitive behaviour therapy (form of psychotherapy) also takes weeks to show its effect.

With this background lets answer your question.

1. In your opinion, are sertraline and clonax the right combination for her?
Ans. Yes


2. If yes, what would be the best time for her to take these meds, considering her job profile?
Ans. Take sertraline in morning and clonax in night.

3. Is 100 mg sertraline a bit too much to start with? Would it be better if she starts with a lower dose and goes up to a higher dose?
Ans. 100mg is very high dose. Start with 25 mg and after 5 days increase it to 50 mg per day. Then dose change should be done (after 3 week) in person examination of patient by psychiatrist.

4. She has taken alprax in the past and says it makes her feel better. Can she substitute the clonax with alprax?
Ans. Clonax 0.5mg can be subsituted with 0.25mg of alprax. But clonax is better.

5. How many days/ weeks might it take for the side effects to settle down. Is it safe for her to continue the medicines?
Ans. Current side effects will subside in 2-3 days. Follow upper dose regime, there are negligible chance of side effect with above doses.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Regards,
Dr Ashish XXXXXXX Mittal

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,  
Treatment/Therapy

Recent questions on  Sertraline

doctor1 MD

I am looking for a psychiatrist or neuro psychiatrist familiar with traumatic brain injury for my adult daughter . Her current psychiatrist has been basically missing/unavailable for two weeks with no answering service and a broken answering machine with no ability to leave a message. She currently takes Zoloft, Trazadone (sp) and neurotin. She needs a new prescription for Zoloft immediately. We need HELP ! Prefer a doctor in the Oakland/Berkeley/Montclair area.

doctor1 MD

Hi. Over the past month or so, any time I turn over to the other side in while in bed, my heart beats quickly, and I feel as though I just got finished running in a race; I have that exhausted feeling without the hard breathing. Also throughout the day, I have a shortness of breath and feel exhausted when doing anything like the laundry, making the bed, or cleaning. I have to sit down for about 10-15 minutes to rest. I also have GERD. I had an EKG, and that came back normal. I currently take 40 mg of Prilosec, and 100 mg of Zoloft. All of my bloodwork came back normal: WBC count RBC count, cholesterol, etc. I am scheduled to have a stress test, but I was wondering if it could be something else? Thank you!

doctor1 MD

I am a 42 yr old female, only have 1/10 th of a percent thyroid, I take synthroid and zoloft and have been on synthroid for approximate 22 yrs. I am now just in the past month experiencing shortness of breath, tightness in chest, dizziness, and increased pulse rate. What is happening to me?

doctor1 MD

I am a 57 year old female who has been experiencing extreme episodes of sweating lasting sometimes for a couple of hours. Hair dripping. Feel tired most of the time. Dr. just took me off Zoloft thinking that may be causing the extreme sweating. I had been on 100mg of Zoloft for about 13 years. I also take Wellbutrin XL 300. My A1C was 6.1. Doctor doesn't seemed concerned with A1C. I just don't know what can be causing such extreme sweating. Any ideas? Thanks, Marilyn

doctor1 MD

i have crirrocis quit drihking 2years but i have bad itching

doctor1 MD

Hi my name is XXXXXXX I take trazodone, gabapentin and duloxetine HCL DR, with oxycodon-acetaminophen7.5-325 witch I have to drug test for. I was just told my test came back showing I have taken lorazepam . this is not the first time for this...

doctor1 MD

I have anxiety attacks, fatigue and major depression , I am hot and cold, sick to stomach but no vomiting . Thyroid tests (THS, T3, T4) are normal. Zanax, Pretiq etc. have not helped. I need help.